Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



On a theorem of Scott and Swarup

Author: Mahan Mitra
Journal: Proc. Amer. Math. Soc. 127 (1999), 1625-1631
MSC (1991): Primary 20F32, 57M50
Published electronically: February 17, 1999
MathSciNet review: 1610757
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $1 \rightarrow H \rightarrow G \rightarrow \mathbb{Z} \rightarrow 1$ be an exact sequence of hyperbolic groups induced by an automorphism $\phi$ of the free group $H$. Let $H_1 ( \subset H)$ be a finitely generated distorted subgroup of $G$. Then there exist $N > 0$ and a free factor $K$ of $H$ such that the conjugacy class of $K$ is preserved by $\phi^N$ and $H_1$ contains a finite index subgroup of a conjugate of $K$. This is an analog of a theorem of Scott and Swarup for surfaces in hyperbolic 3-manifolds.

References [Enhancements On Off] (What's this?)

  • 1. M. Bestvina and M. Feighn. A Combination theorem for Negatively Curved Groups. J. Diff. Geom., vol 35, pages 85-101, 1992. MR 93d:53053
  • 2. M. Bestvina, M. Feighn, and M. Handel. The Tits' alternative for Out($F_n$) I: Dynamics of exponentially growing automorphisms. preprint.
  • 3. M. Bestvina, M. Feighn, and M. Handel. Laminations, trees and irreducible automorphisms of free groups. Geom. Funct. Anal. vol.7 No. 2, pages 215-244, 1997. MR 98c:20045
  • 4. M. Bestvina and M. Handel. Train tracks and automorpfisms of free groups. Ann. Math. 135, pages 1-51, 1992. MR 92m:20017
  • 5. J. Cannon and W. P. Thurston. Group Invariant Peano Curves. preprint.
  • 6. B. Farb. The extrinsic geometry of subgroups and the generalized word problem. Proc. London Math. Soc. (3) 68, pages 577-593, 1994. MR 94m:20073
  • 7. M. Gromov. Asymptotic Invariants of Infinite Groups. in Geometric Group Theory,vol.2; Lond. Math. Soc. Lecture Notes 182 (1993), Cambridge University Press, 1997. MR 95m:20041
  • 8. M. Gromov. Hyperbolic Groups. in Essays in Group Theory, ed. Gersten, MSRI Publ.,vol.8, Springer Verlag,1985, pages 75-263, 1997. MR 89e:20070
  • 9. M. Mitra. Ending Laminations for Hyperbolic Group Extensions. Geom. Funct. Anal. vol.7 No. 2, pages 379-402, 1997. CMP (97:11
  • 10. M. Mitra. PhD Thesis, U.C.Berkeley. 1997.
  • 11. M. Mitra. Cannon-Thurston Maps for Hyperbolic Group Extensions. Topology, 1998.
  • 12. P. Scott. Subgroups of surface groups are almost geometric. Journal L.M.S. 17, pages 555-65, 1978. MR 58:12996; MR 87k:57003
  • 13. P. Scott and G. Swarup. Geometric Finiteness of Certain Kleinian Groups. Proc. AMS 109, pages 765-768, 1990. MR 90k:57002
  • 14. H. Short. Quasiconvexity and a theorem of Howson's. Group Theory from a Geometrical Viewpoint (E. Ghys, A. Haefliger, A. Verjovsky eds.), 1991. MR 93d:20071

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 20F32, 57M50

Retrieve articles in all journals with MSC (1991): 20F32, 57M50

Additional Information

Mahan Mitra
Affiliation: Department of Mathematics, University of California at Berkeley, Berkeley, California 94720
Address at time of publication: Institute of Mathematical Sciences, C.I.T. Campus, Madras (Chennai) - 600113, India

Received by editor(s): September 22, 1997
Published electronically: February 17, 1999
Additional Notes: The author’s research was partly supported by an Alfred P. Sloan Doctoral Dissertation Fellowship, Grant No. DD 595
Communicated by: Christopher Croke
Article copyright: © Copyright 1999 American Mathematical Society

American Mathematical Society